Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 85, NWS Huntsville, AL

June 29, 2014DeKalb County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jun 29, 2014, 4:59 PM CDT for DeKalb County, Alabama. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 2014, 4:59 PM CDT (21:59 UTC)
Expired
Jun 29, 2014, 5:15 PM CDT
In force
16 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County DeKalb County, AL

The radar

The Northeast Alabama radar (KHTX), 58 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
939 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:37 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 29, 3:37 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
337 PM CDT SUN JUN 29 2014

.DISCUSSION...
A PASSING UPPER LEVEL DISTURBANCE...ALONG WITH STRONG LATE JUN
HEATING AND AVAILABLE MOISTURE HAS LEAD TO SCATTERED TO NUMEROUS
SHOWERS/THUNDERSTORMS AFFECTING THE TENNESSEE VALLEY. THIS UPPER
DISTURBANCE EARLIER HELPED BRING LOCALLY HEAVY RAINS AND FLOODING TO
PARTS OF THE MID SOUTH...WAS MOVING TO THE EAST ACROSS MIDDLE
TENNESSEE. ANOTHER MCV OR REMNANTS OF ANOTHER MCS FROM LAST NIGHT CAN
BE NOTED VIA SATELLITE AND VORTICITY FIELDS MOVING EASTWARD ACROSS
THE KS/MO BORDER. IT COULD PLAY ROLE IN OUR SENSIBLE WEATHER DURING
THE OVERNIGHT AND DURING MON.

OTHERWISE...UPPER RIDGING WAS IN PLACE ACROSS THE DESERT SW AND NW
MEXICO...TO THE NW GULF. THIS RIDGING AND RIDGING OFF OF THE EAST
COAST WAS KEEPING A MOSTLY ZONAL FLOW OVER THE LOWER-48 WELL NORTH
OF HERE. AND OFF OF THE GA/SC COAST...AN AREA OF DISTURBED WEATHER
COULD BECOME A TROPICAL ENTITY OVER THE NEXT COUPLE OF DAYS.

FOR THIS EVENING...SHOWER ACTIVITY EAST OF HERE SHOULD WIND THIS
EVENING...AS THE UPPER SUPPORT OVER TENNESSEE MOVES EAST OF THE
REGION. BUT THE NEXT MCV TO OUR WNW WILL HEAD THIS DIRECTION DURING
THE OVERNIGHT. MOST OF THE SHORT/LONGER TERM FORECAST MODELS DO PICK
IT UP...SO HAVE MAINTAINED RAIN CHANCES FOR THE LATE NIGHT AND FOR
MON. THE MAJORITY OF THE GUIDANCE WAS SUGGESTING THAT RAINS WITH THE
NEXT UPPER SYSTEM SHOULD STAY MOSTLY TO OUR NORTH. AS THIS NEXT
SYSTEM ALSO EXITS TO THE EAST...RAIN CHANCES WILL END LATE MON
EVENING. THE NAM FORECAST PRECIP WATER AMOUNTS DURING MON MORNING
RANGE INTO THE 2 INCH RANGE WITH THE SECOND DISTURBANCE...WITH UPPER
1.8 TO 1.9 INCH AMOUNTS FROM THE GFS. DRIER AIR MOVING IN FROM THE NW
SHOULD END RAIN CHANCES LATE MON NIGHT AND ON TUE. THERE IS A SMALL
RISK OF FOG...ESPECIALLY IF MORE HEAVY RAINFALL OCCURS BETWEEN NOW
AND MON EVENING. WILL DEFER ADDING IT THIS ISSUANCE FOR EARLY TUE.

DESPITE SHOWER ACTIVITY ENDING...RESIDUAL MOISTURE AND SUMMER TIME
HEATING WILL RESULT IN HEAT INDEXES RISING INTO THE 100-105 DEGREE
RANGE ON TUE...AND AROUND 102 ON WED. MORE CLOUDS AND SHOWER CHANCES
WILL RETURN AS A FRONTAL BOUNDARY APPROACHES FROM THE NW. THE CLOUDS
AND RAIN CHANCES WILL MAKE FOR SLIGHTLY COOLER CONDITIONS FOR THE
MID/LATTER WEEK.

DRIER CONDITIONS AND TRADITIONAL SUMMERTIME WARMTH (WITH HIGHS A TAD
BELOW SEASONAL NORMS) IS IN FORECAST FOR INDEPENDENCE DAY ON FRIDAY.
NEAR SEASONABLE WARMTH AND DRY CONDITIONS OTHERWISE SHOULD CONTINUE
FOR THE NEXT UPCOMING WEEKEND.

RSB

&&

.AVIATION...
/ISSUED 1237 PM CDT SUN JUN 29 2014/
FOR 18Z TAFS...

SHRA/TSRA ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE ARE MOVING
ACROSS N AL/S MIDDLE TN CAUSING OSCILLATIONS IN CATEGORIES FROM VFR
TO IFR THROUGH 02Z. HAVE INCLUDED A TEMPO GROUP FOR DROPS POSSIBLE TO
IFR FROM 18-22Z. TSRA SHOULD THEN PREVAIL THROUGH 02Z AS A COMPLEX
OF TSRA MOVES EAST ACROSS THE REGION. A BRIEF BREAK BTWN 02-07Z
BEFORE AN ADDITIONAL UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION
BRINGING MORE SHRA AND POSSIBLY TSRA. HAVE INCLUDED VCSH FOR NOW
AFTER 06-07Z.

SL.77

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    71  92  73  95 /  40  30  10  10
SHOALS        71  93  73  96 /  40  30  10  10
VINEMONT      69  91  71  94 /  40  30  10  10
FAYETTEVILLE  70  91  72  94 /  40  30  10  10
ALBERTVILLE   68  87  69  88 /  40  30  10  10
FORT PAYNE    67  90  68  93 /  40  30  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jun 29, 1:05 PM CDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
105 PM CDT SUN JUN 29 2014

ALZ001>010-016-TNZ076-096-097-301015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
105 PM CDT SUN JUN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL BE LIKELY ACROSS THE AREA THIS
AFTERNOON AND INTO THE EARLY EVENING HOURS AS A SERIES OF UPPER
LEVEL DISTURBANCES MOVE EASTWARD ACROSS THE REGION. GUSTY WINDS UP
TO 50 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL CAPABLE OF
PRODUCING A FEW INSTANCES OF FLASH FLOODING WILL BE POSSIBLE.

ANOTHER ROUND OF SCATTERED THUNDERSTORMS IS EXPECTED AFTER MIDNIGHT
TONIGHT AS YET ANOTHER DISTURBANCE CROSSES THE REGION. GUSTY WINDS OF
30 TO 40 MPH AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ASIDE FROM ANY LINGERING THUNDERSTORM ACTIVITY MONDAY MORNING...
MAINLY ISOLATED THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON
ACROSS THE AREA. HOWEVER...STORM CHANCES WILL INCREASE ONCE AGAIN BY
WEDNESDAY AND THURSDAY AS A WEAK COLD FRONT SAGS SOUTHWARD INTO THE
REGION. GUSTY WINDS UP TO 40 MPH AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE.

IN ADDITION TO THE THUNDERSTORM CHANCES EARLY NEXT WEEK...AFTERNOON
HEAT INDEX VALUES WILL HOVER AROUND 100 DEGREES ACROSS NORTHWEST
ALABAMA MONDAY AFTERNOON...RISING INTO THE 100 TO 105 DEGREE RANGE
ACROSS THE ENTIRE TENNESSEE VALLEY ON TUESDAY AND WEDNESDAY
AFTERNOONS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

KTW

In the hours before

Special weather statement, Jun 29, 3:06 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
306 PM CDT SUN JUN 29 2014

ALZ004-007-292045-
MORGAN AL-LAWRENCE AL-
306 PM CDT SUN JUN 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MORGAN AND EASTERN
LAWRENCE COUNTIES UNTIL 345 PM CDT...

AT 305 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
COURTLAND...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH AND FREQUENT LIGHTNING WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DECATUR...HARTSELLE...MOULTON...PRICEVILLE...TRINITY...COURTLAND...
NORTH COURTLAND...HILLSBORO...BASHAM AND CHALYBEATE SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3451 8741 3470 8729 3463 8699 3459 8693
      3457 8689 3433 8706
TIME...MOT...LOC 2005Z 287DEG 18KT 3458 8729

SL.77
Special weather statement, Jun 29, 3:25 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
325 PM CDT SUN JUN 29 2014

ALZ006-007-292100-
MORGAN AL-MADISON AL-
325 PM CDT SUN JUN 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MORGAN AND
SOUTHWESTERN MADISON COUNTIES UNTIL 400 PM CDT...

AT 324 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
TRIANA...OR 10 MILES NORTHEAST OF HARTSELLE...MOVING EAST AT 35 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHERN HUNTSVILLE...DECATUR...HARTSELLE...REDSTONE ARSENAL...
PRICEVILLE...OWENS CROSS ROADS...TRIANA...MORGAN CITY...MARSHALL
SPACE FLIGHT CENTER AND SOMERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3454 8694 3457 8687 3455 8679 3461 8678
      3476 8645 3452 8636 3451 8637 3452 8639
      3450 8639 3448 8643 3448 8647 3449 8652
      3454 8655 3446 8657 3442 8690
TIME...MOT...LOC 2024Z 251DEG 29KT 3451 8678

09
Special weather statement, Jun 29, 3:38 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
338 PM CDT SUN JUN 29 2014

ALZ006-009-292115-
MADISON AL-JACKSON AL-
338 PM CDT SUN JUN 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON AND
NORTHWESTERN JACKSON COUNTIES UNTIL 415 PM CDT...

AT 338 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
NEW MARKET...OR 7 MILES EAST OF MOORES MILL...MOVING EAST AT 30 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MOORES MILL...SKYLINE...NEW MARKET...PLEASANT GROVES...HYTOP...
HOLLYTREE...PRINCETON...ESTILLFORK...TRENTON AND LARKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3476 8650 3490 8649 3498 8605 3472 8607
TIME...MOT...LOC 2038Z 266DEG 27KT 3484 8639

09
Special weather statement, Jun 29, 3:55 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
355 PM CDT SUN JUN 29 2014

ALZ009-292145-
JACKSON AL-
355 PM CDT SUN JUN 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON COUNTY UNTIL
445 PM CDT...

AT 355 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
WOODVILLE...OR 15 MILES WEST OF SCOTTSBORO...MOVING EAST AT 30 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SCOTTSBORO...HOLLYWOOD...POWELL...SECTION...WOODVILLE...PLEASANT
GROVES...DUTTON...LANGSTON...PAINT ROCK AND MARTINTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3454 8591 3453 8592 3457 8615 3460 8616
      3460 8632 3461 8633 3463 8636 3469 8636
      3475 8634 3479 8585
TIME...MOT...LOC 2055Z 273DEG 25KT 3468 8630

09
Special weather statement, Jun 29, 4:26 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
426 PM CDT SUN JUN 29 2014

ALZ008>010-292200-
MARSHALL AL-DE KALB AL-JACKSON AL-
426 PM CDT SUN JUN 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL...
SOUTHWESTERN DE KALB AND SOUTH CENTRAL JACKSON COUNTIES UNTIL 500 PM
CDT...

AT 425 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
SOUTHEAST OF GRANT...OR 12 MILES NORTHEAST OF GUNTERSVILLE...MOVING
EAST AT 20 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
RAINSVILLE...SYLVANIA...FYFFE...POWELL...GERALDINE...SECTION...
SHILOH...LANGSTON...LAKEVIEW AND CHIGGER HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3438 8623 3456 8620 3457 8580 3430 8584
TIME...MOT...LOC 2125Z 276DEG 19KT 3447 8613

RSB
Special weather statement, Jun 29, 4:41 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
441 PM CDT SUN JUN 29 2014

ALZ009-010-292215-
DE KALB AL-JACKSON AL-
441 PM CDT SUN JUN 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DE KALB AND
NORTHEASTERN JACKSON COUNTIES UNTIL 515 PM CDT...

AT 440 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
IDER...OR 11 MILES SOUTH OF BRIDGEPORT...MOVING EAST AT 35 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
STEVENSON...IDER...HIGDON...SULPHER SPRINGS...FLAT ROCK...FABIUS AND
ROSALIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3467 8555 3471 8586 3486 8583 3494 8560
      3484 8557
TIME...MOT...LOC 2140Z 256DEG 33KT 3478 8572

09

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:46 AM CDTSpecial Weather StatementHUNColbert44 min
Jun 29, 2:10 PM CDTSpecial Weather StatementHUNColbert50 min
Jun 29, 2:17 PM CDTSpecial Weather StatementHUNMadison43 min
Jun 29, 2:37 PM CDTSpecial Weather StatementHUNLimestone38 min
Jun 29, 2:55 PM CDTSpecial Weather StatementHUNJackson50 min
Jun 29, 3:06 PM CDTSpecial Weather StatementHUNLawrence39 min
Jun 29, 3:25 PM CDTSpecial Weather StatementHUNMorgan35 min
Jun 29, 3:38 PM CDTSpecial Weather StatementHUNMadison37 min
Jun 29, 3:55 PM CDTSpecial Weather StatementHUNJackson50 min
Jun 29, 4:26 PM CDTSpecial Weather StatementHUNDeKalb34 min
Jun 29, 11:41 AM CDTSpecial Weather StatementHUNMoore49 min
Jun 29, 12:37 PM CDTSpecial Weather StatementHUNLincoln38 min
Jun 29, 1:09 PM CDTSpecial Weather StatementHUNFranklin51 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.